MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM JETD REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM JETD REPERFUSION CATHETER; NRY
Catalog Number 5MAXJETDKIT
Medical Device Problem Codes Fracture (1260); Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional 510(k)# that also applies to this complaint: k133317.Results: the jetd was slightly kinked approximately 23.0 cm from the hub.The jetd was ovalized from approximately 115.0 to 119.0 cm from the hub.The distal end of the jetd was misshaped starting at 115.0 from the hub where the ovalization begins.The jetd marker band was fractured off on the distal tip approximately 139.0 cm from the hub.The jetd was fractured and occluded such that air or water could not be flushed through it; therefore, no functional testing was performed.Conclusions: evaluation of the returned jetd revealed the distal length was ovalized, misshaped, and fractured on its distal tip.It was reported the neuron max was kinked near the location of the aortic arch.If the jetd were forcefully retracted through a kinked parent device it may ovalized and stretch.When the marker band reaches the kinked section of the parent device it may become fractured from the catheter.The neuron max used in the complaint was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01959.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1/a3 segments of the middle cerebral artery /anterior cerebral artery using a penumbra system jetd kit (kit) and a neuron max 6f 088 long sheath (neuron max).It was noted that the patient had a type iii aortic arch.During the procedure, while attempting to remove thrombus in the m1 segment, the physician placed a neuron max in the target vessel, then successfully engaged the clot with a penumbra system jetd reperfusion catheter (jetd).However, the physician had difficulty while attempting to withdraw the jetd and upon removal of the jetd, the physician noticed that the tip of the jetd was not intact.Upon review of the patient under fluoroscopy, it was observed that the jetd r/o marker was in the a3 segment.The physician also observed a kink in neuron max in an area near the aortic arch and felt that the jetd was caught in the kink and when pulled, it became fractured.Several attempts were made to retrieve the jetd distal segment using a snare device but all attempts were unsuccessful because the snare device would not navigate to the a2/a3 segment.The procedure was completed using a penumbra system ace 60 reperfusion catheter (ace60) and complete revascularization was achieved.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM JETD REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7936999
Report Number3005168196-2018-01959
Device Sequence Number1438003
Product Code NRY
UDI-Device Identifier00814548019741
UDI-Public00814548019741
Combination Product (Y/N)Y
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K090752
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/06/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/28/2021
Device Catalogue Number5MAXJETDKIT
Device Lot NumberF81651
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2018
Initial Report FDA Received Date10/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age88 YR
Date Report Sent to FDA01/01/2005